In utero exposure to antiepileptic drugs (AEDs) may affect neurodevelopment causing postnatal cognitive and behavioral alterations. Phenytoin and phenobarbital may lead to motor and learning dysfunctions in the pre-exposed children. These disorders may reflect the interference of these AEDs with the development of hippocampal and cerebellar neurons, as suggested by animal studies. Exposure to valproic acid may result in inhibition of neural stem cell proliferation and/or immature neuron migration in the cerebral cortex with consequent increased risk of neurodevelopmental impairment, such as autistic spectrum disorders. A central issue in the prevention of AED-mediated developmental effects is the identification of drugs that should be avoided in women of child-bearing potential and during pregnancy. The aim of this review is to explore the possible link between AEDs and neurodevelopmental dysfunctions both in human and in animal studies. The possible mechanisms underlying this association are also discussed. © 2014 Elsevier Inc.
|Titolo:||Developmental neurotoxicity and anticonvulsant drugs: A possible link|
|Data di pubblicazione:||2014|
|Appare nelle tipologie:||1.1 Articolo in rivista|